First CLL and now LUPUS!

I was diagnosed with CLL in December and had to start chemo right away due to the constriction of my airway. I started having severe joint pain during my last two cycles and on my last day of chemo my doctor sent me to another doctor to check out the reasons. Yesterday I met them again and they said I have LUPUS!

Does anyone else have lupus along with their CLL? The specialist says my case is very unique and complex since they are both diseases of the B cell.

I'd love to hear if anyone else is in my situation


4 Replies

  • I'm really sorry to hear that you have a double whammy. I know nothing about lupus- do you need treatment for it, and is it curable?

    Would there perhaps be a forum for it on Health Unlocked?

    Good luck, and I hope it soon gets sorted out for you.

  • Hi mom,

    What testing was done to determine the diagnosis of lupus? Lupus is a very tricky diagnosis; often taking years to diagnose

    Have you had this confirmed by anyone who specializes in lupus.

    It's curious to me that your joint pain began while on treatment. There are drugs used to treat CLL that are known to cause joint and bone pain and if your marrow is involved with CLL and is clearing with treatment this too could cause pain. Allopurinol, often used as a prophylactic, add on drug, not actually part of the treatment protocol can cause aches, as can neupogen/ neulasta, also often used in conjunction.

    A good site to use is medscape It's free to sign up and there's even an app for phones and other devices there you can enter any drug and check for side effects and contraindications etc Other sites do this as well

    Your body is going through a lot of changes regardless of which treatment you're on Many symptoms which are there now won't be after treatment

    Lupus is often a diagnosis of exclusions. I.e. If nothing else makes sense for the presentation of symptoms. In contrast, you've got several possible additional reasons for the symptom. Also, in general lupus usually has more than one symptom, although not all present at once and may come and go,often for long periods; not an emergency, but very important to try to get to the bottom of this

    For the moment, you may want to play detective Check ALL the medicines, including your CLL treatment and any associated drugs given to see if they're known to cause joint pain If it's possible, and doesn't include your CLL treatment, although they too could be involved, ask if you can go off the medication and see if your pain resolves if you haven't, check on line for the lupus foundation.

    Wishing you the best and hoping you get to the cause of your pain quickly


  • One more thing occurs. It sounds like you are working with a team. Did anyone mention DIL vs systemic lupus? Drug induced lupus is your body reacting to a drug or drugs. DIL generally goes away when the offending substance is stopped.systemic doesn't. You may want to ask if DIL is a possibility. Your symptoms did begin with a new drug.

    Lupus is tricky, and still not well understood. I'd say CLL is right up there as well.

    Best, beth

  • I am on Imbruvica, and it does cause joint pain. I also have arthritis (Osteo), so I am never sure just what is causing my pain. Since I really cannot go off the Imbruvica, it doesn't matter. Good luck!

You may also like...